Florida, 2010Damaging Wind in Florida, May 5, 2010
May 5, 2010 · NWS MLB · 1 event in 1 county or zone
Strong downburst winds associated with a cluster of slow-moving thunderstorms blew a carport across a road in Palm Bay. Nearby, signs were blown over at a construction site, resulting in one injury.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong downburst winds associated with a cluster of slow-moving thunderstorms blew a carport across a road in Palm Bay. Nearby, signs were blown over at a construction site, resulting in one injury.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 5, 1:35 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, May 5, 1:35 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
235 PM EDT WED MAY 5 2010
.DISCUSSION...
TONIGHT-THU...CURRENTLY RADARS WERE DETECTING SHOWERS AND ISOLATED
STORMS MOVING WEST TO EAST ACROSS THE NORTHERN PORTIONS OF CENTRAL
FLORIDA WITH MORE SHOWERS FORMING IN THE SOUTHWEST FLOW OVER
SOUTHERN LAKE... ORANGE...SEMINOLE AND SOUTHERN VOLUSIA COUNTIES.
MOST RECENT OBSERVATIONS SHOWING SEA BREEZE FINALLY FORMING AND
MOVING ACROSS THE COAST CAPE CANAVERAL SOUTH. THE SEA BREEZE IS NOT
EXPECTED TO PUSH VERY FAR INLAND AND SHOULD BE CONFINED TO THE
COASTAL AREAS DUE TO DEEP LAYER...SURFACE TO 700MB...10 TO 15 KNOTS
SOUTHWEST FLOW BEING RECORDED BY THE SPACE CENTER VERTICAL WIND
PROFILER(S). LATEST SURFACE ANALYSIS PLACES A WEAKENING FRONTAL
TROUGH JUST NORTH OF OUR AREA AND WITH THE MID LEVEL FLOW BECOMING
MORE ZONAL THE FRONT WILL CONTINUE TO DISSIPATE AS IT SLOWLY MOVES
DOWN THE PENINSULA EVENTUALLY STALLING OVER CENTRAL FLORIDA.
COMBINATION OF MOISTURE ASSOCIATED WITH THE BOUNDARY AND WEAK
IMPULSES MOVING WEST TO EAST OVERHEAD WILL KEEP A SLIGHT CHANCE OF
SHOWERS AND STORMS IN THE FORECAST.
THU NITE-SAT...UPPER TROF WILL DRIFT SLOWLY EAST OVER THE BAHAMAS
INTO THE WEEKEND. SOME RIDGING/DRIER AIR BUILDING IN FROM THE GULF
BEHIND IT. A FEW LINGERING CELLS INTO THURS EVENING NEAR THE EAST
COAST THEN POPS DECREASE BACK BELOW MENTIONABLE VALUES FOR FRI
THROUGH SAT...BUT MAY BE SUFFICENT MOISTURE AND INSTABILITY WITH
DAYTIME HEATING FOR ISOLATED TSRA DEVELOPMENT IN THE AFTERNOONS.
WARM TEMPERATURES CONTINUE WITH MAXES IN THE LOWER 90S INLAND AND
UPPER 80S AT THE COAST. OVERNIGHT MINS GENERALLY IN THE UPPER
60S/LOWER 70S.
NEXT WEEK...(PREVIOUS) A WEAK FRONT EXPECTED TO MOVE ACROSS AREA
SUNDAY ACCOMPANIED BY A BAND OF SOMEWHAT HIGHER MOISTURE. HAVE LEFT
PRECIP CHC OUT OF FCST FOR NOW. BETTER NEWS IS AIRMASS CHG WL ALLOW
FOR SOME COOLER TEMPS SUNDAY/MON. RETURN FLOW LATE MON WL INCREASE
RH INTO MIDWEEK WITH SOME LOW GRADE POPS POSSIBLE IN DIURNAL SHOWERS
BY TUE/WED. TEMPS NEAR SEASONAL LEVELS.
&&
.AVIATION...VFR OCNL MVFR CEILINGS IN/NEAR SHOWERS AND STORMS
ESPECIALLY ALONG THE COAST THROUGH 02Z. ISOLATED LIGHT SHOWERS MID
EVENING THOUGH 12Z. PERSIST SOUTH TO SOUTHWEST FLOW CONDUCIVE TO
STRATUS TOWARD SUNRISE.
&&
.MARINE...BUOYS RECORDING SOUTH TO SOUTHWEST WINDS AROUND 10 KNOTS
AND 1 TO 3 FOOT SEAS COMPRISED MOSTLY OF A 2 FOOT SWELL. WINDS TO
REMAIN OUT OF THE SOUTHWEST TO WEST OFFSHORE WITH AN ONSHORE SEA
BREEZE COMPONENT STARTING MID/LATE AFTERNOON. WINDS SHIFT BACK TO
THE SOUTH AND SOUTHWEST DURING THE EVENING. STORMS MOVING OFF THE
MAINLAND LATE AFTERNOON THROUGH MID EVENING THEN MAINLY OVER THE
GULF STREAM. FOR FRI THROUGH SAT...WINDS AND SEAS GENERALLY AOB
5-10KT/1-2 FT NEAR SHORE AND AOB 2-3FT OFFSHORE WITH RIDGE AXIS IN
CLOSE PROXIMITY. SOME MODEST INCREASE EXPECTED SUN-MON WITH ANOTHER
FRONT MOVING INTO THE AREA...BUT REMAINING BELOW ANY HEADLINE
CRITERIA.
&&
.CLIMATE...
SEVERAL LOCATIONS HAD RECORD WARM OVERNIGHT LOWS:
THIS MORN LOW PREV RECORD
DAYTONA BEACH 74 73 (1933)
ORLANDO 75 71 (1956)
MELBOURNE 74 73 (1953 AND 2003)
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 70 89 66 89 / 20 20 10 10
MCO 71 91 68 92 / 20 20 10 10
MLB 72 85 68 87 / 20 20 10 10
VRB 72 86 67 87 / 20 20 20 10
LEE 71 91 69 91 / 20 20 10 10
SFB 70 90 69 92 / 20 20 10 10
ORL 71 91 71 92 / 20 20 10 10
FPR 72 88 67 89 / 20 20 20 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...WIMMER
LONG TERM....GLITTOHazardous weather outlook, May 5, 3:29 AM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
429 AM EDT WED MAY 5 2010
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
429 AM EDT WED MAY 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A BAND OF PRE FRONTAL MOISTURE WILL BE ACROSS EAST CENTRAL FLORIDA
TODAY. A SMALL CHANCE FOR THUNDERSTORMS WILL EXIST...MAINLY THIS
AFTERNOON CAPABLE OF PRODUCING STRONG WIND GUSTS. THE THREAT FOR
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY
RAINFALL FROM A FEW CELLS WILL ALSO EXIST.
...MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS THAT DEVELOP ALONG OR PUSH OFFSHORE THE EAST COAST
LATE TODAY OR THIS EVENING WILL BE CAPABLE OF PRODUCING GUSTY
WINDS AROUND 35 KNOTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A WEAK FRONTAL BOUNDARY WILL STALL OVER CENTRAL FLORIDA THURSDAY
AND BRING A SMALL THREAT FOR THUNDERSTORMS. THE PRIMARY THREAT
APPEARS TO BE CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SEDLOCK
In the hours before
Special weather statement, May 5, 3:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
409 PM EDT WED MAY 5 2010
FLZ047-052100-
SOUTHERN BREVARD COUNTY-
409 PM EDT WED MAY 5 2010
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER SOUTHEASTERN BREVARD COUNTY...
* UNTIL 500 PM EDT.
AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER SOUTH PALM BAY...
MOVING NORTHEAST AT 20 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MALABAR...VALKARIA...AND MELBOURNE BEACH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2789 8048 2792 8049 2794 8052 2789 8050
2783 8069 2799 8077 2808 8060 2794 8052
2796 8051 2808 8058 2810 8057 2790 8046
TIME...MOT...LOC 2009Z 245DEG 13KT 2795 8063Thunderstorm Wind, Brevard
- When
- May 5, 3:15 PM EST
- Where
- Brevard County, 6.78 mi WSW of Valkaria Arpt to 5.62 mi SW of Valkaria Arpt
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 27.922, -80.667
Police and SKYWARN reports, along with radar data, indicate that a cluster of slow eastward moving thunderstorms produced strong downburst winds which resulted in some minor damage in Palm Bay. An aluminum carport was blown across the road near the intersection of Fears Road SE and San Fillippo Drive. Nearby, signs were blow over at a construction site, resulting in minor injuries to one individual near the intersection of Cogan Drive SE and Toluca Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, May 5, 20101 death · 1 event
- Strong Wind in Wisconsin, May 5, 20103 injured · $240,000 · 20 events
- Hail and Damaging Wind in Ohio, May 5, 2010$127,000 · 1.75 in hail · 37 events
- Damaging Winds in Pennsylvania, May 5, 2010$20,000 · 50 kt wind · 2 events
- Winter Storm in Montana, May 5 to 7, 20108 events
- Hail in Ohio, May 5, 20101.75 in hail · 7 events
- Hail and Damaging Wind in Indiana, May 5, 20101.5 in hail · 6 events
- Hail in Ohio, May 5, 20101 in hail · 6 events
- Winter Storm in Montana, May 5 to 6, 20105 events
- Strong Wind in Wisconsin, May 5, 2010$4,000 · 3 events
- Marine Hail in Lake St. Clair, May 5, 20100.75 in hail · 3 events
- Marine Thunderstorm Winds in Lake Erie, May 5, 20103 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220240.